Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS Dodge City, KS

May 25, 20174 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2017, 6:15 PM CDT for 4 counties in Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 6:15 PM CDT (23:15 UTC)
Expired
May 25, 2017, 6:54 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:20 PM CDTHAIL 110 Nne Hickok, KS
May 25, 6:24 PM CDTHAIL 0.8810 Nne Hickok, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS53 KDDC 252315
SVRDDC
KSC055-067-081-093-260015-
/O.NEW.KDDC.SV.W.0114.170525T2315Z-170526T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
615 PM CDT THU MAY 25 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kearny County in southwestern Kansas...
  Southwestern Finney County in southwestern Kansas...
  Northeastern Grant County in southwestern Kansas...
  Northwestern Haskell County in southwestern Kansas...

* Until 715 PM CDT

* At 614 PM CDT, a severe thunderstorm was located 6 miles north of
  Hickok, or 10 miles northeast of Ulysses, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3759 10125 3770 10127 3791 10091 3777 10076
      3758 10078
TIME...MOT...LOC 2314Z 249DEG 17KT 3766 10120 

HAIL...1.00IN
WIND...70MPH
 
$$

FINCH
3 follow-up statements
042 
WWUS53 KDDC 252333
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT THU MAY 25 2017

KSC093-252341-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Kearny KS-
633 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.
 
LAT...LON 3763 10109 3773 10115 3774 10114 3774 10109
      3778 10109 3791 10091 3777 10076 3759 10078
TIME...MOT...LOC 2331Z 248DEG 22KT 3770 10107 

$$

KSC055-067-081-260015-
/O.CON.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Grant KS-Haskell KS-
633 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES...

At 631 PM CDT, a severe thunderstorm was located 12 miles southwest
of Plymell, or 18 miles northeast of Ulysses, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...The public reported quarter sized hail 14 miles east-
northeast of Ulysses.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3763 10109 3773 10115 3774 10114 3774 10109
      3778 10109 3791 10091 3777 10076 3759 10078
TIME...MOT...LOC 2331Z 248DEG 22KT 3770 10107 

HAIL...1.00IN
WIND...70MPH
 
$$

FINCH
481 
WWUS53 KDDC 252347
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT THU MAY 25 2017

KSC067-252356-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Grant KS-
647 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
      3777 10076 3767 10079
TIME...MOT...LOC 2346Z 246DEG 30KT 3776 10090 

$$

KSC055-081-260015-
/O.CON.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Haskell KS-
647 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN FINNEY AND NORTH CENTRAL HASKELL COUNTIES...

At 646 PM CDT, a severe thunderstorm was located 3 miles southwest of
Plymell, or 14 miles south of Garden City, moving northeast at 30
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
      3777 10076 3767 10079
TIME...MOT...LOC 2346Z 246DEG 30KT 3776 10090 

HAIL...<.75IN
WIND...60MPH
 
$$

FINCH
366 
WWUS53 KDDC 252354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT THU MAY 25 2017

KSC055-081-260003-
/O.CAN.KDDC.SV.W.0114.000000T0000Z-170526T0015Z/
Finney KS-Haskell KS-
654 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FINNEY AND NORTH
CENTRAL HASKELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3769 10096 3773 10098 3777 10099 3791 10091
      3777 10076 3767 10079
TIME...MOT...LOC 2353Z 249DEG 17KT 3777 10086 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 25, 3:01 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
301 PM CDT Thu May 25 2017

.SHORT TERM...(This evening through Friday)
Issued at 259 PM CDT Thu May 25 2017

Higher surface dew points will be gradually streaming north from the
southern Plains today through tomorrow. Both days, high plains
convection will be forming over central Colorado, and feeding into
the instability/CAPE axis into western Kansas late in the day. The
latest HRRR and 4 km NestedNAM drive clusters of convection through
the I-70 corridor from around 2 to 4 UTC this evening, tying into
the northern periphery of the low level moisture advection  wind
field convergence along the trailing edge of a weak northern Plains
cold front. These storms are already forming across northeast
Colorado. Stratus clouds may develop across central Kansas behind
this boundary toward the late overnight hours and the SREF
probabilities indicate, however the boundary will wash out with
rapid warming and a return to light easterly surface winds. Lee side
toughing develops again on Friday, with much higher low level
moisture to work with farther west. The NAM focuses another area of
convection near the best surface convergence over north CO and
driving a meso low across nw KS late Friday evening/night.

.LONG TERM...(Friday night through Thursday)
Issued at 259 PM CDT Thu May 25 2017

High surface pressure will be anchored over the northern Rockies
through the southern Plains.  Showers and isolated thunderstorms may
linger behind the boundary into Saturday morning, however
organized convection opportunity appear to shut down late Saturday
into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu May 25 2017

Low ceilings are not expected given the very dry boundary layer
across the region through this evening, and the prevailing category
will be VFR. A cluster of thunderstorms may quickly move though the
northern counties very early evening timeframe with a brief gusty
wind and hail threat. After that, lower ceilings in the MVFR
category may develop after about 9 z, lasting through around
sunrise Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  80  59  76 /  20  10  20  20
GCK  55  80  57  75 /  20  20  20  20
EHA  55  81  55  77 /  10  20  10  20
LBL  56  82  57  79 /  10  20  10  20
HYS  57  78  58  73 /  40  10  30  30
P28  60  84  63  82 /  10   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 25, 3:32 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Thu May 25 2017

KSZ030-031-043>046-061>066-074>081-084>090-260845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A chance of thunderstorms will be possible across west central and
central Kansas this evening into the overnight period. The
strongest storms will be capable of producing small hail and gusty
winds.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There is a chance of thunderstorms Friday night through Saturday.
A few of these storms may become severe with hail over an inch and
winds over 60 mph being the main concern.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 25, 5:40 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT THU MAY 25 2017

KSZ062-063-075-076-252330-
Finney KS-Kearny KS-Grant KS-Haskell KS-
540 PM CDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hickok, or 11 miles northeast of Ulysses, moving east
at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Plymell.

LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086
TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:40 PM CDTSpecial Weather StatementDDCHaskell50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.